Alert archive / Colorado / Dense Fog Advisories in 2021
Dense Fog Advisory 2, NWS Pueblo, CO
NWS Pueblo, CO issued this dense fog advisory at Feb 11, 2021, 10:36 PM MST for Huerfano County, Las Animas County, Pueblo County, Colorado. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Feb 11, 2021, 10:36 PM MST (05:36 UTC)
- Expired
- Feb 12, 2021, 4:02 AM MST
- In force
- 5 hr
- Issued by
- NWS Pueblo, CO
Counties Huerfano County, CO, Las Animas County, CO, Pueblo County, CO
The radar
The Pueblo radar (KPUX), 86 km from the middle of the area, began a volume at 05:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 5.6 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 980 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 200 m²/s²
- 0-3 km storm-relative helicity
- 498 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
321 WWUS75 KPUB 120536 NPWPUB URGENT - WEATHER MESSAGE National Weather Service Pueblo CO 1036 PM MST Thu Feb 11 2021 COZ086>088-094-121345- /O.NEW.KPUB.FG.Y.0002.210212T0536Z-210212T1500Z/ Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Eastern Las Animas County- 1036 PM MST Thu Feb 11 2021 ...DENSE FOG ADVISORY IN EFFECT UNTIL 8 AM MST FRIDAY... * WHAT...Visibility around 1/4 mile or less at times. * WHERE...Pueblo, Huerfano and Las Animas Counties. * WHEN...Until 8 AM MST Friday. * IMPACTS...Hazardous driving conditions due to low visibility. Visibility may change rapidly over short distances, especially from Colorado City southward to the Raton Pass. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$
1 follow-up statement
564 WWUS75 KPUB 121102 NPWPUB URGENT - WEATHER MESSAGE National Weather Service Pueblo CO 402 AM MST Fri Feb 12 2021 COZ086>088-094-121215- /O.CAN.KPUB.FG.Y.0002.000000T0000Z-210212T1500Z/ Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Eastern Las Animas County- 402 AM MST Fri Feb 12 2021 ...DENSE FOG ADVISORY IS CANCELLED... The threat for widespread dense fog has ended, although some patchy light fog and flurries will still be possible this morning, $$
What forecasters said that day
The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this dense fog advisory went out at Feb 11, 7:55 PM MST, 2 hours 41 minutes earlier.
Area forecast discussion, Feb 11, 7:55 PM MST, 2 hours 41 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 755 PM MST Thu Feb 11 2021 .UPDATE... Issued at 715 PM MST Thu Feb 11 2021 Reinforcing surge of cold air from the plains has worked its way westward with clouds rapidly spreading back towards the higher terrain. Where easterly or southeasterly upslope impinges on the higher terrain/lower eastern slopes expect another round of fog...dense at times this evening into tonight. This may form rather quickly this evening as upslope accelerates saturation in the cold airmass. Could see a brief window for some patchy freezing drizzle...but atmosphere quickly saturates deeply enough through a sufficiently cold layer than freezing drizzle should quickly change over to flurries/freezing fog...at least conceptually. As always, these finer details could be resolved incorrectly by high res models...so will continue to monitor observations and webcams as the night unfolds. Its possible that the I-25 corridor will need either a dense fog advisory or freezing fog advisory at some point. Farther east, drier air is working in from the plains and this is keeping T/Td spreads fairly high...which is limiting dense fog potential. This drier air will be advecting westward as well which puts some question as to how dense freezing fog will get. -KT && .SHORT TERM...(This evening through Friday) Issued at 254 PM MST Thu Feb 11 2021 This evening and tonight... A cold arctic airmass still is settled in over the eastern plains and influencing the colder and overcast skies for most locations the further east you go to the Kansas border. There has been enough mixing with drier air aloft moving in at the mid levels to cause some of the clouds to break up and evaporate out over the western plains and this has slowly edged further out to the east throughout the day and will continue to do so until sunset. Expect the colder air to surge back in towards the west again later on in the evening and as it does it will usher back in the overcast skies for most of the plains up to around 6,500 feet elevation. Along with this could be some isolated patchy freezing fog and even light snow is possible in certain areas where there is weak upslope enhancement. A major shortwave trough exists upstream which is allowing some clouds to move in over the central mountains later this evening and causing winds to increase out of the west. Winds are generally light and from the southeast in most areas of the plains for today and then become more northeasterly later on tonight, southerly to southwesterly in the San Luis Valley, and westerly in the higher terrain with strong and gusty winds over the highest mountain peaks and canyons. Highs this afternoon will be colder by about 5 to 10 degrees from other surrounding areas where the status deck remains over the plains, and also well below average for much of the central and eastern plains and in the Arkansas River Valley due to the arctic air mass, and about at the seasonal average for all other areas in the CWA. Lows will be anywhere from 5 to 15 degrees below the seasonal average for most of the plains and near or slightly above average for all other areas. Friday... The arctic airmass will remain in place over the plains while the major shortwave upstream begins to approach the region and increase snow showers over the central mountains initially, then increasing chances with a good amount of snow over the San Juan Mountains later in the day as winds veer more southwesterly from westerly. Eventually all major mountain ranges will be influenced by orographically induced snowfall. Snow totals will be anywhere from the 2 to 4 inches in the Sangre de Cristo Mountains and from 3 to 6 inches in the central mountains with come of the highest snowfall amounts throughout tomorrow evening in the San Juans on the southwestern facing slopes of possibly up to 8 inches. Winds will be mainly light and easterly to southeasterly over the plains, southwesterly over the San Luis Valley and over the higher terrain above 7,500 feet elevation. Winds will become very strong and gusty over the highest mountains and canyons and there could be some blowing snow above 11,000 feet elevation, especially over the Sawatch range where some of the winds could gust above 60 mph. High temperatures will generally be anywhere from 15 to 25 degrees below the seasonal average for a majority of the plains and around the seasonal average for all other locations. .LONG TERM...(Friday night through Thursday) Issued at 254 PM MST Thu Feb 11 2021 Forecast is still on track for extreme cold across Colorado for the weekend and the potential for snow across the whole forecast area. Ensembles continue to support the cold and operational solutions and ensemble means continue to trend colder. Friday night through Saturday...westerly flow aloft will keep periods of light snow going along the Continental Divide through Saturday with minor accumulations expected through this period. On the Plains, a re-enforcing surge of cold air will back west. Overnight lows will drop into the single digits to around 5 below zero out near the Kansas border. The profile remains conducive to areas of freezing fog, drizzle and flurries across the Plains Friday night into Saturday morning. Temperatures will not warm much on Saturday afternoon for the lower elevations. Highs of 10 to 15 degrees will prevail, along with areas of continued fog, drizzle and flurries. Wind chill values will be in the negative 15 degree range. Saturday night through Sunday night...an upper level trough is forecast to drop southeast out of Utah and across the Desert Southwest on Sunday. Periods of moderate to heavy snow are expected along the Continental Divide. The highest accumulations are expected over the San Juan Range, where up to 18 inches may be possible. The remainder of the Mountains will likely see 6 to 12 inches of snowfall. On the Plains, cold, easterly low level upslope flow is expected for a prolonged period. Flow aloft with the passing trough is forecast to be southwesterly. Seeder feeder processes are expected and high snow ratios given the cold conditions will lead to solid 2 to 4 inch snow amounts on the Plains. Areas under snow bands could see higher amounts. There appears to be about a 6 to 12 hour window for the Plains to see accumulating snow. Snow will come to an end by Sunday evening as the upper trough continues to eject southeast into Texas. The other concern besides snow will be temperatures. Extremely cold air is expected across the region Saturday night through Sunday night. Overnight lows Saturday night are expected to fall below negative 5 degrees by Sunday morning. Highs on Sunday will likely only warm a few degrees, with many areas struggling to reach zero. Sunday night will be very cold! How far we drop will depend on a few things; will skies clear, how much snow is on the ground, and the weakening of winds. Currently have overnight lows around negative 15, but if skies clear and there is a good snowpack, lows could push records (-23 at Pueblo from 1895!). In addition, winds will be gusty at times, with very cold wind chill values. Exposed skin could freeze in a matter of minutes in these expected conditions. Monday through Thursday...embedded energy in northwest flow will impact southern Colorado through early to mid week. This will bring nearly persist light to moderate snow to the Continental Divide during this period. On the Plains, much will depend on upslope flow with frontal boundaries. Areas along the Eastern Mountains, into the I-25 corridor will see the greatest potential for accumulating snow. Temperatures will remain cold, with teens on Monday, warming into the 30s for Wednesday and Thursday. Mozley && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 254 PM MST Thu Feb 11 2021 IFR to LIFR cigs/vis have been in place for most of the plains and also still affecting KPUB throughout this afternoon but there could be a short break in these conditions for a few hours until later this afternoon into the early evening hours, and then another reinforcing cold surge will send IFR/LIFR stratus back into both KCOS and KPUB during the early evening with potential for fog, locally dense, to form again towards 06z and throughout the rest of the forecast period. Burn off should begin to occur for KCOS tomorrow morning around 18z and after and for KPUB around 20z, depending on how much westerly winds are able to mix again tomorrow throughout the late morning into the early afternoon. Winds will become predominantly out of the northeast for both locations throughout the night and then back to southeasterly tomorrow morning. KALS will remain VFR with mostly clear skies throughout the rest of this evening, and then becoming mostly cloudy to overcast by the end of the forecast period as another trough begins to approach the CWA. Winds will remain out of the south to southwest the afternoon and evening, and then become more southeasterly by tomorrow morning as the trough begins to approach upstream. As the major shortwave trough does continue to propagate in the region throughout the day tomorrow, strong and gusty winds will produce some possible light to moderate turbulence in the vicinity of the highest mountain ranges and also there could be snow showers in the vicinity as well so be advised if flying at lower levels in this area. There could also be the potential for roll clouds and/or lenticular clouds above and lee side of these mountain ranges on the eastern side to be produced due to the southwesterly strong winds in the mid to upper levels. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...KT SHORT TERM...STEWARD LONG TERM...MOZLEY AVIATION...STEWARD
Hazardous weather outlook, Feb 11, 8:13 PM MST, 2 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 813 PM MST Thu Feb 11 2021 COZ058>089-093>099-130315- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 813 PM MST Thu Feb 11 2021 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Tonight Patchy dense freezing fog and flurries will develop along the I-25 corridor tonight and linger into tomorrow morning. Otherwise, snow will increase across the Continental Divide late tonight with additional accumulations of up to an inch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Periods of accumulating snow will be possible over and near the mountains from Friday into Sunday night, with the heaviest snowfall along the the Continental Divide. Very cold temperatures look likely for much of the eastern mountains and plains from Saturday into Monday, with highs in the single digits and teens and lows below zero likely as an arctic high pressure system builds across the High Plains. Some snow will also be possible over the plains and I-25 corridor Saturday night and Sunday, and light accumulations will be possible. Monday morning will be the coldest temperatures of the winter so far, with low temperatures below zero across much of the region. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible tonight for areas along the Continental Divide. 31/31
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 12, 4:01 AM MST | Winter Storm Watch | PUB | Alamosa, Baca, Bent, Chaffee, Conejos, Costilla and 14 more | 24 hr |
| Feb 12, 12:43 PM MST | Wind Chill Advisory | PUB | Baca, Bent, Crowley, El Paso, Huerfano, Kiowa and 4 more | 4 days |
| Feb 12, 3:14 PM MST | Winter Storm Warning | PUB | Alamosa, Baca, Bent, Chaffee, Conejos, Costilla and 10 more | 48 hr |
| Feb 12, 3:14 PM MST | Winter Weather Advisory | PUB | Alamosa, Baca, Bent, Chaffee, Costilla, Crowley and 14 more | 48 hr |
Nearby
Dense Fog Advisories in Colorado, 2021Every dense fog advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.